Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 227, NWS Grand Forks, ND

September 3, 2005Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2005, 3:33 PM CDT for Otter Tail County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 3:33 PM CDT (20:33 UTC)
Expired
Sep 3, 2005, 4:15 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:34 PM CDTHAIL 1Henning, MN
Sep 3, 3:51 PM CDTHAIL 0.752 Nw Almora, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 032033
SVRFGF
MNC111-032115-
/O.NEW.KFGF.SV.W.0227.050903T2033Z-050903T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
333 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 415 PM CDT.

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED NEAR HENNING...OR 31 MILES EAST OF FERGUS
  FALLS...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMORA AT 345 PM
  WRIGHTSTOWN AND 6 MILES NORTHEAST OF PARKERS PRAIRIE AT 405 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4654 9533 4636 9564 4614 9552 4613 9518
      4635 9517

$$
JCA
2 follow-up statements
000 
WWUS53 KFGF 032049
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
349 PM CDT SAT SEP 3 2005

MNC111-032115-
/O.CON.KFGF.SV.W.0227.000000T0000Z-050903T2115Z/
OTTER TAIL MN-
349 PM CDT SAT SEP 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
SOUTHEASTERN OTTER TAIL COUNTY...

AT 345 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL.  THE STORM WAS LOCATED 3 MILES 
NORTHEAST OF ALMORA...OR 36 MILES EAST OF FERGUS FALLS...MOVING TO 
THE SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF PARKERS PRAIRIE BY 400 PM CDT...
  WRIGHTSTOWN BY 405 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4646 9525 4627 9555 4614 9552 4613 9518
      4635 9517

$$
JCA
000 
WWUS53 KFGF 032115
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
414 PM CDT SAT SEP 3 2005

MNC111-032124-
/O.CAN.KFGF.SV.W.0227.000000T0000Z-050903T2115Z/
OTTER TAIL MN-
414 PM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...

AT 414 PM CDT...THE SEVERE THUNDERSTORM IN SOUTHEASTERN OTTER TAIL
COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4646 9525 4627 9555 4614 9552 4613 9518
      4635 9517

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 11:30 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 3, 11:30 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1130 AM CDT SAT SEP 3 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE.
DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS
STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR
CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE
AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS
FOR CURRENT PRECIPITATION.  OTHERWISE...ONLY MINOR CHANGES NEEDED TO
FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Sep 3, 6:53 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT SAT SEP 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER
VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL.
THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL
MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM
THREAT PERSISTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS
A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY.
ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON
LABOR DAY.

BERG

In the hours before

Local storm report, Sep 3, 1:18 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
118 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             ELIZABETH               46.38N 96.13W
09/03/2005  1.00 INCH        OTTER TAIL         MN   PUBLIC

&&

DK
Local storm report, Sep 3, 2:13 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
213 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 NW UNDERWOOD          46.32N 95.91W
09/03/2005  0.88 INCH        OTTER TAIL         MN   PUBLIC

            DIME TO NICKEL HAIL FELL ALONG WITH 2 INCHES OF RAIN.
            RAIN IS CONTINUING.

0155 PM     HAIL             12 NE FERGUS FALLS      46.40N 95.89W
09/03/2005  0.75 INCH        OTTER TAIL         MN   BROADCAST MEDIA

&&

GGUST
Special weather statement, Sep 3, 2:22 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
222 PM CDT SAT SEP 3 2005

MNZ030>031-040-040200-
GRANT-EAST OTTER TAIL-WEST OTTER TAIL-
222 PM CDT SAT SEP 3 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
764 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL MINNESOTA

GRANT... OTTER TAIL...

THIS INCLUDES THE CITIES OF...ELBOW LAKE AND FERGUS FALLS.

NG
Local storm report, Sep 3, 2:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
238 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 NNE UNDERWOOD         46.33N 95.85W
09/03/2005  0.75 INCH        OTTER TAIL         MN   PUBLIC

&&

GGUST
Local storm report, Sep 3, 3:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      3 ENE FERGUS FALLS      46.30N 96.01W
09/03/2005                   OTTER TAIL         MN   PUBLIC

            RAINFALL APPROACHING 4 INCHES IN 2 HOURS CAUSED DITCHES
            TO OVERFLOW NORTHEAST OF FERGUS FALLS. WATER REPORTED
            OVERTOPPING GRAVEL ROADS NEAR INTERSECTION OF COUNTY RD
            18 AND AURDEL RIVER ROAD.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:55 PM CDTSevere Thunderstorm WarningFGFOtter Tail65 min
Sep 3, 1:35 PM CDTFlash Flood WarningFGFOtter Tail12 hr
Sep 3, 1:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.